Wednesday, January 24, 2007

I am a miserable ovoid creature.

Well, not really. Not so much.

Tomorrow I start the 75 milligram-Effexor-plus-Wellbutrin thing. The taper has been bearable so far, though I went a bit faster than was probably necessary (or advisable) just because I fucking hate counting out little bitty pellets and scraping the remainder into a gel capsule. I've had a few shocks here and there--the parasthesias that are so common with tapers and discontinuation--but aside from one hour yesterday, they've been okay.

Barely.

Working out helps. Lots and lots of carbs, in the form of everything from potatoes to beer to broccoli, helps. Bach and Lyle Lovett and Cute Overload help. Chef Boy's baffled but open-minded sympathy is invaluable.

And my boss, when I said, "Look, I'm temporarily nuts right now" said, "You go ahead and be nuts; if you have to call in, it's not going to be a problem." First sign of humanity I've seen in six months.

All in all, this has been...okay. I mean, the parasthesias and the sleepiness and confusion are better than the constant hunger I had on 150 mg. of Effexor. The vaguely blah mood has been harder to deal with, but it's still better than the best day I had when I was depressed. I'm partly cloudy, with occasional periods of What The Fuck, but it's still workable.

Y'know, the hardest thing to deal with when you're a freshly-diagnosed or freshly-re-medicated depressive is this: You will have to do this for The Rest Of Your Life. Santa ain't gonna put normal brain chemistry into your stocking some Christmas. We are all stuck with the brains we have; some require more tweaking than others, and it's the thought of tweaking at intervals until I'm dead that daunts me.

But tweaking is better than depressed. Depressed is boring as hell; tweaking at least is interesting.

Side effects suck, too. I mean, I'm 40 pounds heavier than when I started this whole shebang; just tapering from 150 to 137.5 mg of Effexor showed me that the antidepressant is mostly to blame. My appetite is gone.

But side effects suck less than being depressed. Having no interest in anything outside your bed is much, much worse than having no interest in food.

The hardest thing to handle on a social level is other people's reaction to the news that yes, I'm a little off-balance, but that's because I have my fingers in my own brain just now. My trainer has been baffled but sympathetic, the two coworkers I really trust have been fantastic. Still, it's something I feel I *ought* to be ashamed of, being depressed.

But feeling antsy about revealing why I'm weirder than usual is so, so, *so* much better than working hard to not lose it in normal social situations.

In sum, I would say this: I was terrified of losing my security blanket, that blanket being Effexor in the dose I was taking, with all its attendant problems. (The hunger was not so bad when compared to the sudden spikes in blood pressure that could've caused me to stroke.) My shrink (God, that's a weird thing to say, "my shrink") pointed out that fear of a known pain is totally rational, and that he didn't blame me for not wanting to go back.

That terror was unfounded. I may be unusual, but I am not doing so badly, cutting down on antidepressants. I have great hope for the future, in that I will be a normal, happyish person who will not get barred from all-you-can-eat buffets.

I am going to be okay. Despite having brain chemistry that's whacked out right now, I really believe that. And that's a nice adjunct to four years of antidepressant therapy.

8 comments:

Susan Palwick said...

"Y'know, the hardest thing to deal with when you're a freshly-diagnosed or freshly-re-medicated depressive is this: You will have to do this for The Rest Of Your Life. Santa ain't gonna put normal brain chemistry into your stocking some Christmas. We are all stuck with the brains we have; some require more tweaking than others, and it's the thought of tweaking at intervals until I'm dead that daunts me."

AMEN, sister! As somebody who hated going back on even one med and is now on two (including Effexor, in the smallest possible dose), I agree with this completely.

I was off meds for eight years, and hope someday to be off them again -- but it probably won't be this year.

Lioness said...

I'm proud of you. You're so remarkable, Jo!

yrsis said...

Yes, you WILL be okay. It's going to be all right. It won't always be fantastic, but neither is life. At least you won't be in hell. Promise.

GingerJar said...

Well, with losing the high dosage, and continuing the working out...which is good for depression also..and probably cheaper than the pill "thrill", you will probably come out of it all healthier and happier. Good luck. I love your blogs.

woolywoman said...

You know, this could maybe have something to do with my 50 pounds. I can't even get through a whole day without starting to withdraw- I have to take a booster dose at around 8PM or I get such bad vertigo that I have a hard time standing up. That said, life is better with drugs than without.

Anonymous said...

Oh, dontcha hate the old "I really do have to keep taking these pills to keep it together, don't I?"
I love "Santa ain't going to put normal brain chemistry in your stocking..."

I heart Wellbutrin. Keeps me awake and alive. Hope it does amazing things for you, too.

Anonymous said...

Effexor's saving my life. I was quite suicidal this Christmas, spent 10 days in a psyc hospital trying to regroup, get stabilized on meds. They've got me on some 'mood stabilizer' until the Effexor kicks in good. What gets me is the healer not being able to heal anyone else but herself (hopefully, just right now). And that stigma-thing, having some 'mental illness.' Nonetheless, it is good to be alive today, and not mind it.

girlvet said...

You are an amazing writing with a natural gift. I love reading your blog.